Alert archive / West Virginia / Tornado Warnings in 2024

Tornado Warning 19, NWS Pittsburgh, PA

May 26, 2024Brooke County, Marshall County, West Virginia; Belmont County, Monroe County, Ohio

NWS Pittsburgh, PA issued this tornado warning at May 26, 2024, 6:32 PM EDT for Brooke County, Marshall County, West Virginia; Belmont County, Monroe County, Ohio. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2024, 6:32 PM EDT (22:32 UTC)
Expired
May 26, 2024, 6:45 PM EDT
In force
13 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Belmont County, OH, Monroe County, OH, Brooke County, WV, Marshall County, WV

The radar

The Pittsburgh radar (KPBZ), 81 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 3:52 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2024-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2024-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at May 26, 2:26 PM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, May 26, 2:26 PM EDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
226 PM EDT Sun May 26 2024

.SYNOPSIS...
A line of potentially strong to severe thunderstorms will move
through Sunday night with additional storms possible for Memorial
Day, some of which could also be strong to severe. Periodic rain
chances and cooler temperatures then take hold through the upcoming
week as we're plagued by an East Coast upper trough.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:

- Another round of strong to severe storms possible this evening
- Damaging wind, a spin up tornado, and excessive rainfall will
  be the main threats
-------------------------------------------------------------------

Flat upper ridging and surface high pressure make a brief
appearance in the wake of Saturday's cold front and provide a
dry day through this afternoon. This will be the best day of
the holiday weekend with little noticeable difference in the
airmass behind the cold front as NBM probability for >85F is
40-60% mainly from Pittsburgh south. It will feel on the muggier
side too with dew points in the low to mid 60s. The only
wrinkle will be increasing moisture in developing southwest flow
aloft that will overspread mid/upper level clouds this
afternoon ahead of a line of showers and thunderstorms that will
move across the area.

Latest CAMs have been consistent advancing an already developed squall
line across the Tennessee Valley into our area with the support
of an upper shortwave. Most likely timing to reach our western-
most counties being around 5pm. The highest threat for severe
will be in eastern Ohio where a Slight Risk (2/5) is in place;
elsewhere the Marginal (1/5) remains. Despite the line's arrival
into western PA around sunset, it may be able to maintain its
strength aided by a developing 30-50 knot 850 mb jet and hi res
ensemble mean CAPE of 1000-1500 J/kg. Of concern with this line
will be primarily damaging wind, but a conditional QLCS tornado
threat may exist as well. Forecast soundings depict a veering
wind profile ahead of the line (resultant of the increasing
south/southwest LLJ atop a southerly/southeasterly surface
wind), 20-30 kt of 0-3 km shear oriented nearly line-normal to
the northwest/southeast oriented squall line, and up to 100 J/kg
of 3CAPE to promote stretching. Thus, if the line remains
balanced/shear dominant, in addition to a damaging wind threat,
any part of the line that surges with an orientation
perpendicular to the 0-3 km shear vector may support the risk
for QLCS tornadogenesis. The one question, and potential
limiting factor for tornadoes, will be DCAPE values >750 J/kg
which may aid in making the line cold pool dominant and thus
limiting the tornado threat. The 2% tornado risk has been
expanded further east because of this concern. Heavy rain may
accompany the line as well which could pose a localized flooding
concern especially across urban areas and locations that got
the most rain the past 24 hours.

The line will push out of our area around midnight and give us brief
break before additional energy pivots around an upper low across the
Great Lakes and redevelopment of rain showers is expected south and
west of Pittsburgh. Hi res ensemble 90th percentile (reasonable
worst case scenario) doesn't paint much more than 0.30"/hr rates, so
despite this area seeing the most rain in the past 24 hours, don't
expect to see widespread flooding concerns outside of perhaps some
minor issues in flood prone areas.
&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
KEY MESSAGES:

- Another round of potentially strong to severe thunderstorms Monday
  afternoon
- Daily rain chances and below normal temperatures take over
-------------------------------------------------------------------

Ensembles indicate only slight deviations from the mean in regard to
the depth of an upper trough and additional shortwave energy
traversing an upper low spinning across the Great Lakes through
mid week. Aided by daytime heating and slow passage of a cold
front, yet another round of strong to severe thunderstorms is
possible on Monday with most of our area again outlined in a
Marginal Risk save for the higher elevations of PA/WV which are
in a Slight Risk. With the threat for any lingering boundaries
from Sunday or other focuses of development not being resolved
by current CAMs, confidence in coverage and development is low.
That said, initiation along the ridges by late morning quickly
moving off to our east is possible. Along and ahead of the cold
front, we'll likely see additional convection across eastern OH
and western PA, but destabilization remains in question owing to
breaks of cloud coverage as southwest flow aloft advects in
moisture ahead of the front. Large spreads in NBM low end vs.
high end coverage lend lower confidence to this aspect of the
forecast. Mean CAPE is progged around 800 J/kg and effective
shear near 30 knots, so some strong to severe storms are
possible with primary threats of damaging wind and hail, but
trends will need to be monitored. Highs Monday will be thus be
cooler than those over the weekend with mid 70s most likely but
dependent on the cloud cover.

The upper low will swing more shortwaves around its base and aid in
daily, diurnally driven scattered precipitation chances as well as
below normal temperatures. Late Tuesday into Wednesday morning may
feature the highest rain chances as a more potent shortwave and
surface trough cross the region with 24 hour totals ranging from a
trace to 0.75" at most.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
KEY MESSAGES:

- Cool temperatures continue through the end of the week
- Dry weather favored to take over by Thursday
-------------------------------------------------------------------

By Thursday, ensemble disagreement increases with the axis and
strength of the upper trough, but any flavor of solutions doesn't
kick it out of the eastern CONUS until toward next weekend. Broad
surface high pressure should build on Thursday and turn the area
dry, but it's possible that it's slower to build and shower chances
continue into Thursday especially as a potent upper wave makes one
final pass through the area before upper ridging finally builds with
decent confidence among the long range ensembles. Lows may dip as
cool as the low to mid 40s come mid to late week as the cooler
airmass settles in with highs 5-8 degrees below average.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A scattered to broken cu field has developed this afternoon with
cigs hovering at low-end VFR levels for the most part (3-5kft
AGL). Thickening cirrus may result in this cu field diminishing
somewhat as we head into late afternoon, before low clouds
increase again as a squall line enters the area from the west.
The timing for the line of thunderstorms has remain largely
unchanged as of the 18Z update and is expected to reach ZZV
around 22Z, PIT around 00Z, and DUJ around 03Z. This initial
line of convection may have embedded strong to severe
thunderstorms capable of producing damaging straight-line winds
and possibly a brief tornado or two.

After the first line passes through, a brief lull is expected,
followed by another round of showers and possibly a few
thunderstorms during overnight hours, starting mainly after 05Z
at ZZV, 08Z at PIT, and 11Z at DUJ. With this second overnight
round will also come more widespread restrictions as ceilings
lower to MVFR levels (IFR also possible at FKL/DUJ). These
showers and restrictions continue through Monday morning, likely
not improving until the tail end (or just beyond) the current
24hr TAF cycle.

Winds remain light and generally out of the south through this
evening and tonight before veering to more southwesterly and
increasing slightly to around 10-12 knots with infrequent gusts
to 20 knots by Monday morning.

.Outlook...
Conditions return to VFR Monday afternoon, but periodic
restrictions and rain chances continue through mid-week as a
series of disturbances move through the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...MLB
NEAR TERM...MLB
SHORT TERM...MLB
LONG TERM...MLB
AVIATION...Cermak
Hazardous weather outlook, May 26, 2:01 PM EDT, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
201 PM EDT Sun May 26 2024

OHZ041-050-PAZ007>009-013>016-020>022-029-031-073>078-WVZ001>004-012-
021-509>514-271815-
Columbiana-Jefferson OH-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Washington-Greene-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
201 PM EDT Sun May 26 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected late this evening and into
the overnight. Some storms may be severe with damaging wind, hail,
and tornadoes possible. Heavy rainfall could lead to localized
flooding concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms are possible again on Monday. Some may be
strong to severe with wind and hail being the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

OHZ039-040-048-049-057>059-068-069-271815-
Tuscarawas-Carroll-Coshocton-Harrison-Muskingum-Guernsey-Belmont-
Noble-Monroe-
201 PM EDT Sun May 26 2024

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected late this evening and into
the overnight. Some storms may be severe with damaging wind, hail,
and tornadoes possible. Heavy rainfall could lead to localized
flooding concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms are possible again on Monday. Some may be
strong to severe with wind and hail being the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MLB

In the hours before

Local storm report, May 26, 5:27 PM EDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
527 PM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     Tstm Wnd Dmg     1 N South Zanesville    39.92N  82.02W
05/26/2024                   Muskingum          OH   911 Call Center

            Tree and power lines down, closing the road.

&&

Event Number PBZ2404760

CL
Local storm report, May 26, 5:49 PM EDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
549 PM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Tstm Wnd Dmg     Coshocton               40.26N  81.84W
05/26/2024                   Coshocton          OH   Law Enforcement

            Multiple wires down at the intersection of Cambridge
            Road and Denman Avenue.

&&

Event Number PBZ2404761

CL
Local storm report, May 26, 5:54 PM EDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
554 PM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     Tstm Wnd Dmg     1 SE Cambridge          40.02N  81.58W
05/26/2024                   Guernsey           OH   Law Enforcement

            Tree fell on to a trailer on Orme Avenue.

&&

Event Number PBZ2404762

CL
Local storm report, May 26, 6:14 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
614 PM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Tstm Wnd Dmg     West Lafayette          40.27N  81.75W
05/26/2024                   Coshocton          OH   Trained Spotter

            Trees and power lines down. Time estimated from radar.

&&

Event Number PBZ2404763

CL
Local storm report, May 26, 6:27 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
627 PM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     Tstm Wnd Dmg     Newcomerstown           40.28N  81.60W
05/26/2024                   Tuscarawas         OH   Law Enforcement

            Power lines down on North College Street.

&&

Event Number PBZ2404764

SKH
Local storm report, May 26, 6:30 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
630 PM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     Tstm Wnd Dmg     Uhrichsville            40.40N  81.35W
05/26/2024                   Tuscarawas         OH   Law Enforcement

            Trees down on Route 226 at mile marker 17.

&&

Event Number PBZ2404765

SKH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:32 PM EDTFlash Flood WarningPBZFayette, Greene3 hr
May 25, 10:46 PM EDTFlash Flood WarningPBZFayette, Greene3 hr
May 26, 12:00 AM EDTDense Fog AdvisoryPBZAllegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 9 more8 hr
May 26, 6:12 PM EDTSevere Thunderstorm WarningPBZGreene, Washington48 min
May 26, 6:58 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Greene, Washington47 min
May 26, 7:29 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Greene, Washington, Westmoreland61 min
May 26, 7:44 PM EDTSpecial Weather StatementPBZAllegheny, Beaver, Butler, Lawrence31 min
May 25, 9:17 PM EDTSevere Thunderstorm WarningPBZMarshall, Wetzel43 min
May 25, 9:53 PM EDTSevere Thunderstorm WarningPBZMarshall52 min
May 25, 10:40 PM EDTSevere Thunderstorm WarningPBZMarshall, Wetzel24 min
May 25, 10:59 PM EDTFlash Flood WarningPBZWetzel3 hr
May 26, 1:25 AM EDTFlash Flood WarningPBZPreston, Tucker3 hr
May 26, 5:37 PM EDTSevere Thunderstorm WarningPBZMarshall, Wetzel38 min
May 26, 7:07 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia, Preston, Tucker, Wetzel53 min
May 25, 8:48 PM EDTSevere Thunderstorm WarningPBZGuernsey, Muskingum, Noble42 min
May 26, 4:24 PM EDTSevere Thunderstorm WarningPBZGuernsey, Muskingum, Noble51 min
May 26, 4:58 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Muskingum, Noble47 min
May 26, 5:35 PM EDTSevere Thunderstorm WarningPBZBelmont, Carroll, Columbiana, Coshocton, Guernsey, Harrison and 2 more40 min
May 26, 6:10 PM EDTSevere Thunderstorm WarningPBZBelmont, Carroll, Columbiana, Harrison, Jefferson, Tuscarawas65 min

Nearby

Tornado Warnings in West Virginia, 2024Tornado Warnings in Ohio, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.